Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 104, NWS Las Vegas, NV

August 13, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 13, 2015, 4:33 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2015, 4:33 PM MST (23:33 UTC)
Expired
Aug 13, 2015, 7:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 99 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

546 
WGUS55 KVEF 132333
FFWVEF
AZC015-140230-
/O.NEW.KVEF.FF.W.0104.150813T2333Z-150814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
433 PM MST THU AUG 13 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 730 PM MST
    
* AT 431 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN NEAR KINGMAN AND THE NORTHERN FOOTHILLS OF HUALAPIA 
  MOUNTAINS. THE RAIN IS MOVING NORTHEAST AT 20 MPH. FLASH FLOODING 
  IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KINGMAN...NEW KINGMAN-BUTLER...WILD COW CAMPGROUND...HUALAPAI
  MOUNTAIN PARK...BLAKE RANCH ROAD...DW RANCH ROAD AND HUALAPAI PEAK.

THIS INCLUDES INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 34 AND
68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3533 11375 3498 11376 3499 11417 3517 11409
      3533 11421 3534 11409

$$

BP
2 follow-up statements
069 
WGUS75 KVEF 140039
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
539 PM MST THU AUG 13 2015

AZC015-140230-
/O.CON.KVEF.FF.W.0104.000000T0000Z-150814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
539 PM MST THU AUG 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 533 PM MST...DOPPLER RADAR INDICATED ISOLATED THUNDERSTORMS 
PRODUCING HEAVY RAIN CONTINUE TO DEVELOP OVER THE HUALAPAI 
MOUNTAINS SOUTHEAST OF KINGMAN. 
 
SINCE 230 PM MST...A MOHAVE COUNTY FLOOD CONTROL DISTRICT AUTOMATED 
GAGE IN HUALAPAI CANYON WITHIN THE DEAN PEAK BURN SCAR REPORTED 
AROUND ONE AND A QUARTER INCHES OF RAIN. RUNOFF MAY BE IMPACTING DW 
RANCH ROAD. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...HUALAPAI 
MOUNTAIN PARK...BLAKE RANCH ROAD...DW RANCH ROAD AND HUALAPAI PEAK.

THIS INCLUDES INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 34 AND
68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3533 11375 3498 11376 3499 11417 3517 11409
      3533 11421 3534 11409

$$

BP
799 
WGUS75 KVEF 140228
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
728 PM MST THU AUG 13 2015

AZC015-140237-
/O.EXP.KVEF.FF.W.0104.000000T0000Z-150814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
728 PM MST THU AUG 13 2015

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
730 PM MST...

THE THREAT FOR ADDITIONAL HEAVY RAIN IS ENDING...AND 
SIGNIFICANT FLASH FLOODING IS NO LONGER EXPECTED TO POSE A THREAT.

LAT...LON 3533 11375 3498 11376 3499 11417 3517 11409
      3533 11421 3534 11409

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:45 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 13, 1:45 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
145 PM PDT THU AUG 13 2015

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
EVENING WITH A MOIST SOUTHERLY FLOW IN PLACE. HIGH PRESSURE WILL
EXPAND THROUGH THE WEEKEND WITH CONDITIONS GRADUALLY DRYING OUT AND
TEMPERATURES WARMING TO ABOVE NORMAL VALUES. VERY HOT CONDITIONS ARE
POSSIBLE THIS WEEKEND THROUGH EARLY NEXT WEEK BEFORE A PACIFIC STORM
SYSTEM BRINGS RELIEF FROM THE HEAT AND TEMPERATURES CLOSER TO
TYPICAL SEASONAL LEVELS.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS MUCH
OF MOHAVE AND CLARK COUNTIES.  THE STOUT CAPPING INVERSION WHICH
SUPPRESSED MUCH SUBSTANCIAL ACTIVITY ON WEDNESDAY HAS ERODED AND
STORMS ARE FIRING AND DUMPING SUBSTANCIAL RAINFALL IN SOME AREAS
TODAY. A RAIN GAUGE SOUTH OF KINGMAN PICKED UP OVER AN INCH OF RAIN
IN A HALF HOUR PERIOD...AND SOME STORMS HAVE BEEN NOTED TO DROP MORE
THAN A HALF INCH OF RAIN IN A TEN MINUTE PERIOD.  THESE STORMS
APPEAR FUELED PRIMARILY BY DAYTIME HEATING AND A WEAK WAVE LEFT
BEHIND FROM CONVECTION IN ARIZONA. SUSPECT MOST OF THIS ACTIVITY
WILL CONTINUE TO PERCOLATE THROUGH THE AFTERNOON AND EVENING BEFORE
GRADUALLY DIMINISHING WITH THE LOSS OF DAYTIME HEATING. FLASH
FLOODING WILL BE THE BIGGEST CONCERN WITH STORMS IN THE AREA ALONG
WITH DOWNBURST WINDS WITH THE STRONGER STORMS.

SLIGHTLY DRIER CONDITIONS ARE EXPECTED FRIDAY BUT SOME ACTIVITY IS
STILL EXPECTED PRIMARILY IN THE MOUNTAINS OF CLARK...MOHAVE...AND
LINCOLN COUNTIES. PRECIPITABLE WATER REMAINS RATHER HIGH AND SOME
MARGINAL INSTABILITY WILL STILL EXIST SO I RAISED POPS FOR THE ABOVE
MENTIONED AREAS FRIDAY TO AT LEAST SLIGHT CHANCE EVEN FOR THE
VALLEYS.

BY SATURDAY...DRIER AIR SHOULD BEGIN TO FILTER IN TO A LARGER DEGREE
BUT THE MOISTURE NEVER GETS COMPLETELY SCOURED OUT SO SOME BUILD UPS
AND ISOLATED STORMS WILL REMAIN POSSIBLE MAINLY IN THE HIGHEST
TERRAIN OF CLARK...MOHAVE AND LINCOLN COUNTIES.
OTHERWISE...EXPANDING HIGH PRESSURE WILL LEAD TO WARMING
TEMPERATURES...RISING ABOVE NORMAL BY SATURDAY AFTERNOON. GIVEN SOME
MOISTURE WILL STILL BE LINGERING IN THE AREA AND THERE WILL LIKELY
BE SOME CLOUD COVER AROUND...TEMPERATURES SHOULD TOP OUT BELOW THE
NEED FOR ANY HEAT PRODUCTS THEREFORE I DID NOT CHANGE THE EFFECTIVE
TIME FOR THE CURRENT EXCESSIVE HEAT WATCH WHICH IS IN EFFECT FOR
SUNDAY. GUIDANCE SUGGESTS HIGH TEMPERATURES SATURDAY IN THE 105-108
RANGE IN LAS VEGAS...WITH TEMPERATURES IN THE 110S ALONG THE
COLORADO RIVER AND NEAR 120 IN DEATH VALLEY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY.

HIGH PRESSURE CONTINUES TO EXPAND ON SUNDAY WHILE BEING CENTERED
OVER ARIZONA. EXCESSIVE HEAT WATCH FOR THIS TIME PERIOD REMAINS IN
EFFECT AND LOOKS ON TRACK WITH FORECAST HIGH TEMPERATURES NEAR 110
ACCORDING TO MODEL GUIDANCE. I AM A LITTLE CONCERNED GUIDANCE HAS
BEEN RUNNING WARM IN THE EXTENDED RANGE AND SEEMS TO MODERATE A BIT
AS THE TIME PERIOD IN QUESTION APPROACHES. IN ADDITION...LOW LEVEL
MOISTURE NEVER GETS COMPLETELY SCOURED OUT SO TEMPERATURES MAY
STRUGGLE A BIT TO HIT THAT MAGIC 110 MARK. WITH THESE CONCERNS IN
MIND...FELT IT WAS PRUDENT TO HOLD OFF ON ANY CHANGES TO THE
EXCESSIVE HEAT WATCH. REGARDLESS...TEMPERATURES BOTH SUNDAY AND
MONDAY LOOK VERY HOT AND CAUTION SHOULD BE EXERCISED WHEN PLANNING
ANY OUTDOOR WORK OR ACTIVITIES.

BY TUESDAY...YET ANOTHER STRONG PACIFIC CLOSED LOW IS PROMISED TO
MOVE ACROSS THE GREAT BASIN WHICH WILL RESULT IN STRONGER
SOUTHWESTERLY WINDS FINALLY SCOURING OUT ANY REMAINING MOISTURE IN
THE AREA...AND COOLING TEMPERATURES BACK TO SEASONAL NORMALS...OR
POSSIBLY A FEW DEGREES BELOW NORMAL.

&&

.AVIATION...FOR MCCARRAN...LIGHT WINDS WILL FAVOR A SOUTHEAST
DIRECTION UP TO 8KTS. THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS
THE SURROUNDING TERRAIN TODAY. THERE REMAINS A CHANCE OUTFLOW AND/OR
FURTHER DEVELOPMENT MAY WORK INTO THE VALLEY THROUGH EARLY EVENING.
ERRATIC...GUSTY WINDS AND BRIEF HEAVY RAIN AND LOWERED CIGS WILL BE
THE PRIMARY CONCERNS IF STORMS DEVELOP. ANY ACTIVITY SHOULD WANE
WITH SUNSET. STORM CHANCES REMAIN FOR FRIDAY, WITH INITIAL
DEVELOPMENT ON THE TERRAIN. BELIEVE OVERALL STORM COVERAGE SHOULD BE
LESS THAN TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHERLY WINDS WILL CONTINUE THROUGH THIS EVENING. THE
STRONGEST WINDS WILL BE OVER THE NORTHWEST, INCLUDING KBIH. STORM
CHANCES WILL CONTINUE THROUGH THIS EVENING IN LINCOLN, CLARK, MOHAVE
AND THE EASTERN PORTIONS OF NYE, SAN BERNARDINO AND SOUTHEASTERN
INYO COUNTIES. GUSTY AND ERRATIC WINDS ARE POSSIBLE WITH
THUNDERSTORM ACTIVITY. CIGS IN GENERALLY SHOULD BE AROUND 10K FEET
BUT LOWER IN ANY SHOWER/STORM ACTIVITY. STORMS ARE POSSIBLE AGAIN
FRIDAY AFTERNOON AND EARLY EVENING, YET OVERALL COVERAGE IS EXPECTED
TO BE LESS THAN TODAY.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES. &&

SHORT TERM/LONG TERM...OUTLER
AVIATION...PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 13, 4:29 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
429 PM PDT THU AUG 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     HENDERSON               36.04N 114.98W
08/13/2015                   CLARK              NV   PUBLIC

            REPORT VIA SOCIAL MEDIA OF MINOR ROOF DAMAGE
            AS WELL AS DOWNED TREES AND POWER LINES IN
            THE AREA.

&&

OUTLER
Local storm report, Aug 13, 4:33 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
433 PM PDT THU AUG 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     3 NNW NORTH LAS VEGAS   36.24N 115.13W
08/13/2015  E62 MPH          CLARK              NV   PUBLIC

            TRAINED SPOTTER REPORTED PEAK GUST TO 62 MPH
            ON CALIBRATED DAVIS SENSOR.

&&

OUTLER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:13 AM MSTExcessive Heat WatchVEFMohave24 hr
Aug 13, 12:28 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 13, 1:20 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 13, 3:16 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Aug 13, 3:34 PM MSTAreal Flood AdvisoryVEFMohave116 min
Aug 13, 4:03 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.